Winter Weather, Clarke
- When
- January 1, 10:00 AM EST to 11:00 PM EST
- Where
- Clarke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Low pressure tracked through the Ohio Valley and toward the Great Lakes. Warmer air aloft overran colder air in place associated with high pressure over New England, resulting in some freezing rain.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure tracked through the Ohio Valley and toward the Great Lakes. Warmer air aloft overran colder air in place associated with high pressure over New England, resulting in some freezing rain. Ice accumulations around a quarter inch were estimated on the ridge tops of the Blue Ridge Mountains based on observations nearby.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 1, 3:48 AM EST, 6 hours 12 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
348 AM EST Fri Jan 1 2021
.SYNOPSIS...
Complex low pressure will affect the area today and tonight. High
pressure will briefly cross the area Saturday, but another low
pressure system will move through Saturday night and Sunday.
This low will gradually move off the New England coast early
next week while high pressure builds eastward from the Midwest.
&&
.NEAR TERM /THROUGH TONIGHT/...
A northerly flow is allowing drier air to filter down into our
region this morning which has led to clearing in sky cover over
portions of northern Maryland and the eastern Panhandle of WV. In
areas that are experiencing clearing skies, radiational cooling is
occurring which has allowed temperatures to drop down into the mid
to upper 20s. Areas with overcast skies currently have temperatures
in the mid to upper 30s due to the lack of decoupling. The low
temperature for today will occur this morning with lows in the 20s
and lower 30s. A cold front is currently situated over the Carolina
coast and is expected to slowly move northward as a warm front
through our region later today.
Ahead of the warm front, high pressure situated over the northeast
US will lead to cold air damming. This will lead to cold becoming
wedged along the Allegheny front through this evening. Warm air will
ride up over the warm front to our south and lead to warming aloft
over our region. Drier air is expected to move further south which
will lead to the dropping of dew point temperatures ahead of
precipitation later this morning. As rain starts to drop into this
dry layer, the temperatures will likely wetbulb down to near to
slightly below freezing at the surface. As the precipitation shield
moves into our region ahead of front, the combination of cold air
damming at the surface along with warm air aloft will lead to areas
of freezing rain this morning and into this afternoon mainly along
and west of the Blue Ridge Mountains. Current timing for rain to
start impacting our region is between 8 and 10am down in central
Virginia with rain slowly overspreading the rest of our region by
early this afternoon. Currently we are expecting rain totals on the
order of 0.50 to one inch over a 24 hour period. Since rain amounts
should be spread out over an extended period, no flooding concerns
are expected. The main hazard today will be freezing rain leading to
ice amounts of a tenth to a third of an inch of ice possible west of
the Blue Ridge Mountains. A Winter Weather Advisory is in place for
areas along and west of the Blue Ridge Mtn; with an Ice Storm
Warning in effect for areas in western MD, parts of the eastern
panhandle of WV and the central Blue Ridge.
Temperatures should slowly rise into this evening and precipitation
should eventually switch over to all rain by late this afternoon and
into this evening. Low level cold air may remain in place over parts
of western MD and eastern Panhandle of WV through this afternoon
which may allow for freezing rain to lingering later in these areas.
The heavier rain should starting to taper off late this evening with
light rain continuing into early Saturday as the surface low off to
our west moves northwest of our region. High temperatures will peak
around midnight tonight with highs in the upper 30s to lower
40s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A surface low will track to our northwest early on Saturday. A cold
front associated with this system will move through and out of our
region by the mid morning periods. Rain will start to taper off
during the middle parts of the morning with dry conditions expected
by the afternoon. Temperatures will continue to rise throughout the
day with high temperatures peaking in the mid to upper 40s west of
the Blue Ridge Mtns and up into the 50s along the I-95 corridor.
High pressure briefly builds to our north late Saturday and into
early Sunday. This will lead to a brief period of colder air
dropping down into our region late Saturday and into Sunday morning.
A coastal low is forecast to form along the cold front that moved
through our region and stalled over the SE US. This coastal low will
move northward along the eastern seaboard on Sunday as an upper
level low moves northwest of our region. The current track of the
coastal low has it passing 100 or so miles off the MD eastern shore.
Precipitation along the Northwest quadrant of the low will move into
our region early Sunday morning and continue through into the
afternoon periods. Some weak cold air damming due to the high off to
the northeast may lead to some isolated pockets of wintry mix along
the Mason Dixon Line and into western Maryland mainly during the 6Z
to 15Z period when low temperatures are near freezing. Ice
accumulations are expected remain low but we will need to keep an
eye on how the models trend with the cold air along the MD/PA
border. The coastal low will pull away from our region by early
Monday morning. The threat for rain should start to taper off late
Sunday evening. Behind the coastal low, winds will become west to
northwesterly leading to areas of up slope precipitation along the
western reaches of the Allegheny front. Daytime highs should be much
cooler in the upper 30s to low 40s with evening lows in the 30s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Low pressure will continue northeast and offshore of New England on
Monday. With potential for a closed low aloft, the overall system
progression may tend to be complicated, and at a minimum, keep
longwave troughing over the eastern US through Tuesday. There could
be a couple bouts of upslope snow, though model spread is high and
amounts are low. Elsewhere, clouds will be variable, with
enhancements occurring with any vorticity maxima embedded in the
longwave trough. Despite some cold advection aloft, temperatures on
Monday and Tuesday will be warmer than Sunday (and a little above
normal) for many areas due to the lack of precipitation.
Ridging at the surface and aloft will move across the eastern CONUS
Wednesday and Thursday. Dry weather is expected. Subsidence
aloft will limit daytime warming, though highs will be 5+ degrees
above normal. Overnight lows will trend a bit colder thanks to
radiational cooling.
The next trough/low will approach Thursday night or Friday. With the
somewhat amplified pattern, model variability remains high at this
range. But wintry weather could occur depending on the timing of the
system and how much cold air is in place when precipitation
arrives.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Overcast skies are in place for the majority of our region this
morning with a pocket of clear skies over portions of northern
Maryland. All terminals are currently VFR with the exception of the
CHO terminals which is currently MVFR. Rain is expected to slowly
overspread all terminals through early this afternoon. The CHO
terminal will be the first to experience precipitation with ceilings
and visibilities expected to drop down into the IFR range with the
possibility for LIFR conditions. Freezing rain will be possible for
the CHO terminal this morning and into early this afternoon with
freezing rain likely for MRB. Rain should start to taper off late
this evening and into Saturday morning. As rain tapers off, the wet
ground along with light winds will lead to the the possibility for
fog Friday evening.
High pressure briefly builds over our region Saturday afternoon and
evening with a brief period of VFR conditions. A coastal low will
impact all terminals on Sunday with MVFR to IFR conditions likely
once again.
Upper troughing remains in place Monday-Tuesday. Stratocu possible
at times, mainly VFR, though some intervals of MVFR could occur.
Northwest wind gusts of 20-25 kt will also be possible.
&&
.MARINE...
A low pressure system will pass through our waters late this evening
and into Saturday morning. As the low exits off to our northeast, a
brief period of Small Craft conditions will be possible for the
Chesapeake Bay especially for the northern parts of the Bay. Small
Craft Advisories may be need once again as another coastal low
impacts our waters on Sunday.
Low pressure will slowly exit New England Monday-Tuesday while high
pressure builds across the Mississippi Valley. This will result in
continued northwesterly flow with Small Craft Advisory conditions
likely.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory from 10 AM this morning to 1 AM EST
Saturday for MDZ003-004.
Ice Storm Warning from 10 AM this morning to 1 AM EST Saturday
for MDZ001-501-502.
VA...Ice Storm Warning from 7 AM this morning to 10 PM EST this
evening for VAZ507-508.
Winter Weather Advisory from 10 AM this morning to 1 AM EST
Saturday for VAZ027-028-030-031-040-501-505.
Winter Weather Advisory from 7 AM this morning to 10 PM EST
this evening for VAZ025-026-029-503-504.
WV...Winter Weather Advisory from 10 AM this morning to 1 AM EST
Saturday for WVZ050>053-055.
Winter Weather Advisory from 7 AM this morning to 10 PM EST
this evening for WVZ505-506.
Ice Storm Warning from 10 AM this morning to 1 AM EST Saturday
for WVZ501>504.
MARINE...Small Craft Advisory until 9 AM EST this morning for ANZ534-
537-543.
&&
SYNOPSIS...ADS
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...ADS
AVIATION...ADS/JMG
MARINE...ADS/JMGHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 919 AM EST Fri Jan 1 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-021430- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 919 AM EST Fri Jan 1 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Areas of dense fog are possible tonight. Dense Fog Advisories may be necessary. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-021430- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 919 AM EST Fri Jan 1 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight An Ice Storm Warning is in effect for the Blue Ridge Mountains into tonight for ice accumulation of up to one third of an inch from freezing rain. A Winter Weather Advisory is in effect into tonight for the lower elevations along and west of the Blue Ridge and Catoctins for up to two tenths of an inch of ice accumulation from freezing rain. The higher ice accumulations will be confined to the elevations between one and three thousand feet. Areas of dense fog are possible tonight. Dense Fog Advisories may be necessary. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures. MDZ001-501-502-VAZ503-504-WVZ501>506-021430- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 919 AM EST Fri Jan 1 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An Ice Storm Warning is in effect for Garrett, Allegany, and Grant counties into tonight for ice accumulation up to one third of an inch from freezing rain. Elsewhere, a Winter Weather Advisory is in effect into tonight for up to two tenths of an inch of ice accumulation from freezing rain. The higher ice accumulations will be confined to the elevations between one and three thousand feet. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures.
The national radar mosaic for the moment the first event began.
1 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937075, 937076.